Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Pocatello, ID

May 31, 20185 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 3:57 PM MDT for 5 counties in Idaho. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 3:57 PM MDT (21:57 UTC)
Expired
May 31, 2018, 4:41 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:00 PM MDTTORNADO13 Ne Atomic City, IDREPORT FROM INL EMPLOYEE COMPLETE WITH IMAGES AND VIDEO. THE TORNADO TOUCHED DOWN ABOUT A HALF MILE SOUTHEAST OF THE MFC FACILITIES AT INL AND HEADED NORTH/NORTHEAST. LITTLE TO NO DAMAGE AT OUR BUILDINGS REPORTED. REPORTED BETWEEN 4 AND 4:30 PM.
May 31, 4:05 PM MDTHAIL 2.513 Ne Atomic City, IDHAIL ESTIMATED BETWEEN 4 AND 4:30. PHOTO FROM THE INL MFC FACILITY - IMAGE ON SOCIAL MEDIA.
May 31, 4:10 PM MDTTSTM WND GST 68Wsw Atomic City, IDARL ATOMIC CITY MESONET SITE AT 410PM.
May 31, 4:28 PM MDTTORNADOAtomic City, IDLOOKING NE.
May 31, 4:30 PM MDTTSTM WND GST 524 Nne Central Inl, IDARL NAVAL REACTOR FACILITY
May 31, 4:50 PM MDTTORNADO10 Ne Atomic City, IDPHOTO TAKEN FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS55 KPIH 312157
SVRPIH
IDC011-013-019-023-051-312300-
/O.NEW.KPIH.SV.W.0035.180531T2157Z-180531T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
357 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Eastern Blaine County in central Idaho...
  Southwestern Jefferson County in southeastern Idaho...
  Southeastern Butte County in southeastern Idaho...
  Western Bonneville County in southeastern Idaho...
  Northwestern Bingham County in southeastern Idaho...

* Until 500 PM MDT

* At 356 PM MDT, a severe thunderstorm was located 12 miles southwest
  of Atomic City or 26 miles southeast of Arco, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Atomic City, Central Inl, Southeast Inl, Southwest Inl, East Butte
  and Big Southern Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 11289 4334 11327 4377 11292 4352 11237
TIME...MOT...LOC 2156Z 220DEG 24KT 4332 11299 

HAIL...1.25IN
WIND...60MPH
 
$$

KB
2 follow-up statements
257 
WWUS55 KPIH 312215
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
415 PM MDT THU MAY 31 2018

IDC013-312224-
/O.CAN.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Blaine ID-
415 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BLAINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2214Z 236DEG 49KT 4352 11265 

$$

IDC011-019-023-051-312300-
/O.CON.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
415 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN JEFFERSON...SOUTHEASTERN BUTTE...WESTERN BONNEVILLE
AND NORTHWESTERN BINGHAM COUNTIES...

At 414 PM MDT, a severe thunderstorm was located near Southeast Inl
or 24 miles southwest of Terreton, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Atomic City, Central Inl, Southeast Inl, Southwest Inl and East
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2214Z 236DEG 49KT 4352 11265 

HAIL...1.25IN
WIND...60MPH
 
$$

JKEYES
274 
WWUS55 KPIH 312241
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
441 PM MDT THU MAY 31 2018

IDC011-019-023-051-312249-
/O.CAN.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
441 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN BUTTE...WESTERN BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2238Z 220DEG 24KT 4365 11250 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 2:25 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             RUPERT                  42.62N 113.67W
05/31/2018  E0.50 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

NP
Local storm report, May 31, 2:29 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FUNNEL CLOUD     1 WNW IDAHO FALLS       43.50N 112.05W
05/31/2018                   BONNEVILLE         ID   TRAINED SPOTTER

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
            WNW IDAHO FALLS.

&&

NP
Local storm report, May 31, 2:40 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             W RUPERT                42.62N 113.67W
05/31/2018  M1.00 INCH       MINIDOKA           ID   PUBLIC

            DIME TO QUARTER SIZE HAIL OBSERVED IN CITY
            LIMITS.

&&

NP
Local storm report, May 31, 3:01 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             RUPERT                  42.62N 113.67W
05/31/2018  E0.50 INCH       MINIDOKA           ID   PUBLIC

            MARBLE AND PEA SIZE HAIL.

&&

NP
Special weather statement, May 31, 3:44 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
344 PM MDT THU MAY 31 2018

IDZ022-312245-
South Central Highlands ID-
344 PM MDT THU MAY 31 2018

...THUNDERSTORM LIFTING NORTHEAST ACROSS THE UTAH BORDER TOWARD
ELBA THROUGH 445 PM MDT...

At 341 PM MDT, radar indicated a thunderstorm 9 miles southwest of
Almo or 12 miles southeast of Oakley Reservoir, moving northeast at
20 mph.

Brief moderate rain and wind gusts to 40 mph are possible with this
storm as it lifts northeast toward Elba through 445 PM MDT.

Locations impacted include...
Malta, Almo, Elba, Mt Harrison and City Of Rocks.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4199 11393 4245 11372 4229 11330 4199 11362
TIME...MOT...LOC 2141Z 207DEG 19KT 4202 11378

Huston
Local storm report, May 31, 3:57 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             PAUL                    42.61N 113.78W
05/31/2018  E1.75 INCH       MINIDOKA           ID   PUBLIC

            ESTIMATED HAIL SIZE FROM SOCIAL MEDIA
            PICTURE.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.